Taking supplements can have an effect on antibiotics and your body's ability to absorb certain vitamins and minerals. The interactions will depend on the type of antibiotic you are taking. It is important to be aware that antibiotics and vitamins don't always work well together. Once you start taking an antibiotic, you may need to stop taking one or more of your supplements or change the time you take them.
It is important to check with your doctor for detailed instructions. A theoretical interaction has been proposed in which antioxidants interfere with the oxidative mechanism of the chemotherapeutic agent, thus reducing its efficacy. According to Mount Sinai, antibiotics, particularly those in the cephalosporin family, reduce the absorption of vitamin K. Folic acid can sometimes be beneficial if you take antibiotics for a short period of time, since the antibiotic can reduce the body's ability to absorb B vitamins.
Products containing vitamin K taken together with warfarin can decrease warfarin activity and prothrombin time and INR. Pharmacists should recommend that all patients taking warfarin follow a consistent diet of green leafy vegetables and avoid the inconsistent use of supplements containing vitamin K (i). It is also recommended that people who take neomycin for more than a few days should also take a multivitamin and mineral supplement. Magnesium can interfere with the absorption of tetracyclines, quinolones and nitrofurantoin, so Mount Sinai recommends taking magnesium supplements one hour before or two hours after taking these medications. Another double-blind trial found that berberine did not improve or interfere with the efficacy of tetracycline in patients with cholera.
Taking vitamin C can increase levels of tetracycline in the body and decrease the effects of vitamin C.Several antibiotics appear to have a strong effect on vitamin K activity, while others may have no effect. Patients should be informed about signs and symptoms of vitamin A toxicity, such as nausea, vomiting, dizziness, blurred vision, and poor muscle coordination. Unfortunately, antibiotics also destroy the good bacteria in the gut that you need for healthy digestion and interfere with the body's ability to absorb some critical nutrients. Tetracycline can interfere with vitamin B activity and B vitamins can interfere with the absorption of tetracycline.
Neomycin can decrease the absorption or increase the elimination of many nutrients, including calcium, carbohydrates, beta-carotene, fats, folic acid, iron, magnesium, potassium, sodium and vitamins A, B12, D and K.